Diabetes Self Managementwww.DiabetesSelfManagement.com

To print: Select File and then Print from your browser's menu
Return to blog entry

Adjust Font Size : normal smaller font medium font large font
 

URL:   http://www.diabetesselfmanagement.com/blog/tara-dairman/new_data_on_avandia_new_warnings_for_tzd_drugs/print/

New Data on Avandia; New Warnings for TZD Drugs

Tara Dairman

June 8, 2007

In a follow-up to the study they published online on May 25 that warned about possible elevated heart attack risk associated with the diabetes drug rosiglitazone, (brand name Avandia), The New England Journal of Medicine has published another study this week that found no significant increase in risk of heart disease associated with the drug. (For more details about the first study, see "Type 2 Drug Avandia Linked to Increased Risk of Heart Attacks.")

The new study, published online on June 5, is an interim analysis of the RECORD trial, an ongoing study sponsored by rosiglitazone manufacturer GlaxoSmithKline that was designed specifically to look at cardiovascular outcomes related to long-term use of the drug. The full study is not scheduled to end until 2009.

The “unplanned interim analysis” published this week looked at 4,447 people with Type 2 diabetes whose blood glucose levels at the start of the study were not well-controlled by oral medicines in the sulfonylurea class or metformin. About half the participants were randomly assigned to add rosiglitazone to their drug regimens, while the other half received a combination of metformin and a sulfonylurea. The ongoing study is an open-label trial, meaning that participants and their doctors know which drugs the participants are taking.

After an average of 3.75 years of follow-up, the researchers found that 217 people died or were hospitalized due to heart disease in the rosiglitazone group compared to 202 people in the control group. However, this difference was not large enough to be statistically significant. Because the trial is still in progress, these results led the researchers to state that their findings are inconclusive so far.

Accompanying editorials written by doctors not involved in the study, however, were critical of the study’s design and unconvinced of the drug’s safety. One editorial pointed out other documented side effects that have been associated with rosiglitazone, including weight gain, rises in LDL (”bad”) cholesterol levels, increased risk of congestive heart failure, and increased risk of certain fractures in women (see the blog entry “Diabetes Drug Linked to Fracture Risk”). The experts reiterate that people should not stop taking rosiglitazone without consulting their diabetes-care providers, but instead should discuss with them whether rosiglitazone continues to be their best treatment choice.

Meanwhile, on June 5, the U.S. Food and Drug Administration (FDA) announced that it will require both rosiglitazone and pioglitazone (Actos), the two diabetes drugs currently on the market in the thiazolidinedione (TZD) class, to feature “black box” warnings about their potential to increase risk of congestive heart failure. The drugs work in similar ways, and their potential to increase the risk of heart failure has been documented in their labeling since 2002. However, more than a year ago, the FDA’s safety reviewers recommended that tougher safety warnings be applied to these drugs. The black box warning, which is the strongest warning the FDA requires, will now have to appear on the package insert and promotional material for the drugs. In addition, Congress is currently investigating why the FDA delayed taking this action.



Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.